Around 23.5 million Americans over the age of 12 struggle with drug addiction. In fact, the CDC reported over 63,000 deaths in our nation caused by drug overdoses in 2016.
That’s more than double the number of drug overdoses during the last decade. Overdose deaths have spiked. It’s an upsetting trend that’s constantly growing.
We might look to policymakers to solve the problem, but it’s essential to know ordinary citizens have the power to make a difference and save lives.
Being aware of drug issues is the first step during a medical emergency, especially when it comes to drug overdoses.
If you know a loved one who is struggling with addiction, knowing how to act at that crucial moment can make the difference between life and death.
But in order to help save a life, you need to know the signs of a drug overdose and what steps to take. Here are the top signs of an overdose and how to act when it takes place.
How to Assist When You Recognize Signs of Drug Overdose
When a person’s body rejects a large number of foreign substances in their body, they can have an overdose.
Although a person’s individual tolerance and the kind of drug taken affects the particular situation, it’s best to be vigilant and aware than having little concern.
Trust your gut. If you think there’s a problem, there often is.
Signs of a Drug Overdose to Look for
Let’s examine some of the signs and symptoms of a drug or alcohol overdose.
Many people don’t see alcoholic beverages as a drug, but alcohol is a depressant. Just like benzodiazepines or opiates, it influences the central nervous system. People might not think alcohol can cause an overdose, but they’re wrong.
Alcohol poisoning can lead to a cardiac arrest, respiratory failure and choking in vomit.
And it gets worse when a person mixes other drugs with alcohol. It elevates the risk of an overdose occurring.
Key signs of an alcohol overdose include vomiting when asleep, slow or irregular breathing patterns, seizures and spasms, skin discoloration, pale, clammy or blue-hued skin or severe lack of coordination and being disoriented.
Overdose Causedby Depressants
Did you know that Opiates and benzodiazepines like heroin, Xanax, Valium, and Oxycontin are depressants? Most people don’t. These drugs slow down a person’s heart rate and breathing.
Overdosing from one of these drugs causes a risk of a person’s respiratory system failing. When the respiratory system fails, it could lead to a permanent brain injury, a coma or death.
Signs of a drug overdose from a depressant include:
- Blue lips or blue fingertips
- Shallow breathing or breathing stopped
- Unresponsive to trying to wake someone up
- Severe disorientation
- Gurgling noises or snoring sounds
- Snoring or gurgling sounds
Overdose Caused by Stimulants
Although often not as fatal as overdosing on depressants, a person can have a drug overdose from stimulants. Some of these dangerous stimulant drugs that can lead to an overdose include speed, cocaine, and methamphetamine.
An overdose from these drugs can cause a stroke, seizure, or a heart attack or even bring on psychosis.
Signs of a drug overdose caused by a stimulant include severe headaches, chest pains, breathing problems, disorientation, high temperature, and unconsciousness.
What Do You Do If You Suspect Someone Overdosed?
The first thing to do if you suspect someone had an overdose is to call 911 immediately. The person can die if you try to treat them yourself at home when they have overdosed on stimulants or have alcohol poisoning.
But if someone is overdosing from depressants such as prescription opioids or heroin there are things you can do until the ambulance arrives.
Since both of these opiates have a depressant effect, the same intervention tactics are applicable in the event of an overdose.
First Step: Check for a Response
When a person is unconscious due to shortness of breath or not breathing at all rubbing your knuckles over their chest can help. Make sure to rub your knuckles hard over their chest bone.
Second Step: Mouth-to-Mouth Resuscitation
Respiratory failure causes most overdose deaths. You can rescue someone from an overdose with mouth-to-mouth resuscitation. Here are the steps:
- Turn a person’s head
- Lift their chin
- Pinch the nose
- Give two quick breaths into a person’s mouth while their lips are sealed
- Every five seconds give them one long breath
Third Step: Administer Narcan
The life-saving drug Narcan or Naxolone counteracts the effects depressants cause on the central nervous system.
Naxolone can be administered in two ways: given through the nose or injected. You may be more familiar with seeing an EMT on a TV show administer it by injection. Here is how to administer both types.
- Remove the caps on the syringe.
- Take off the cartridge’s red cap.
- Screw the naloxone cartridge into the syringe’s barrel.
- Push the person’s head back and spray 1cc of the naloxone into each nostril.
- Remove the orange top from the vial of naloxone.
- Put 1cc of naloxone into the syringe.
- Inject it into a major muscle like the shoulder, thigh or buttock.
Continue mouth-to-mouth resuscitation until the Narcan does its job. If after three to five minutes the person is still unresponsive, give them a second dose of naloxone.
Final Thoughts on Recognizing Signs of Drug Overdose
Recognizing the symptoms and signs of a drug overdose can mean the difference between saving a life and losing a loved one. One brave action can make all the difference.
Sana Lake offers a variety of treatment options for people struggling with addiction. Explore the educational articles on our website to learn more about you or your family member’s addiction and how to get on the way to recovery.